Posted On: November 10, 2012 by T. Matthew Leckman

Cymbalta Withdrawal: Affects Approximately Half of Users and Can be Both Severe and Persistent

Last month, the Institute for Safe Medication Practices (ISMP), an independent, non-profit FDA watchdog agency, issued its quarterly report, detailing the 90% increase in adverse events (AEs) reported to the FDA since 2008. Included in the report are findings from a specific investigation aimed at Cymbalta and withdrawal symptoms.

Just last week, the law firms of Keller Rohrback, the Deskin Law Firm, and our firm, Pogust Braslow & Millrood, LLC, filed a class action complaint relating to Cymbalta withdrawal symptoms in the federal district court for the Central District of California. The complaint alleges deceptive marketing, consumer protection act violations, and negligence and strict products liability on the part of Eli Lilly & Co., the maker of Cymbalta.

In its October report, the ISMP concludes that for Cymbalta there are "major shortcomings in the official information for both patients and health care professionals." The report explains:

[W]ithdrawal symptoms were reported in 44-50% of patients abruptly discontinuing duloxetine at the end of clinical studies for depression, and more than half of this total did not resolve within a week or two. In addition, we identified a serious breakdown at both the FDA and the manufacturer, Eli Lilly and Company, in providing adequate warnings and instructions about how to manage this common adverse effect.

Significantly, the ISMP points out that the only information conveyed to patients in Lilly's official patient guide is to "never stop an antidepressant medicine without first talking to a healthcare provider." The report goes on:

This FDA-approved patient guide is materially deficient. It gives no hint of the persistence or severity of the symptoms known to occur. It does not address basic questions: What kinds of symptoms are most common? Should patients taper off the dose, and if so, how slowly? What should a patient do if depression or other symptoms recur? Is there a way to tell whether these are withdrawal symptoms or the previous illness returning?

ISMP concludes that a likely result of Cymbalta withdrawal symptoms without adequate warnings and physician instructions is "excessive and unnecessary long-term use" of the drug.

If you have experienced withdrawal symptoms or other related injuries in attempting to stop or taper off Cymbalta, you may have a legal claim against the manufacturer of the drug. You can contact our law firm for a free consultationa at (610) 941-4204 or on our website: www.pbmattorneys.com.

Bookmark and Share